Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 34, NWS Tucson, AZ

July 5, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2015, 1:52 PM MST for Pima County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 1:52 PM MST (20:52 UTC)
Expired
Jul 5, 2015, 2:15 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.9 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS55 KTWC 052052
SVRTWC
AZC019-052115-
/O.NEW.KTWC.SV.W.0034.150705T2052Z-150705T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 215 PM MST

* AT 151 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND NICKEL 
  SIZED HAIL.  THIS STORM WAS LOCATED OVER TUCSON...AND MOVING 
  NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3212 11090 3221 11102 3239 11089 3224 11070
TIME...MOT...LOC 2051Z 230DEG 7KT 3221 11091 

$$

FRENCH
2 follow-up statements
061 
WWUS55 KTWC 052105
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SUN JUL 5 2015

AZC019-052115-
/O.CON.KTWC.SV.W.0034.000000T0000Z-150705T2115Z/
PIMA AZ-
205 PM MST SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR EASTERN PIMA COUNTY...

AT 203 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED OVER TUCSON...MOVING NORTHEAST AT 10 MPH. THIS STORM IS ALSO 
PRODUCING AREAS OF BLOWING DUST AND TORRENTIAL RAINFALL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3215 11091 3222 11100 3239 11089 3226 11075
TIME...MOT...LOC 2103Z 230DEG 7KT 3222 11090 

$$

FRENCH
478 
WWUS55 KTWC 052116
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST SUN JUL 5 2015

AZC019-052125-
/O.EXP.KTWC.SV.W.0034.000000T0000Z-150705T2115Z/
PIMA AZ-
216 PM MST SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER 
GUSTY WINDS TO 50 MPH AND TORRENTIAL RAINFALL ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM AS IT MOVES NORTHEAST AT AROUND 10 MPH.

LAT...LON 3215 11091 3222 11100 3239 11089 3226 11075
TIME...MOT...LOC 2110Z 230DEG 7KT 3222 11090 

$$

FRENCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:05 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 5, 10:05 AM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1005 AM MST SUN JUL 5 2015

.SYNOPSIS...SOUTHEAST ARIZONA WILL EXPERIENCE AN UPSWING IN SHOWERS
AND THUNDERSTORMS TODAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. RAIN
CHANCES WILL DECREASE AS A LOW PRESSURE SYSTEM APPROACHES CENTRAL
CALIFORNIA. DAYTIME TEMPERATURES WILL REMAIN CLOSE TO SEASONAL
NORMALS.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 05/12Z UPPER-AIR PLOTS SHOW A
RIDGE CENTERED OVER EASTERN NEW MEXICO. MEANWHILE...A PACIFIC LOW
PRESSURE SYSTEM IS SPINNING WELL WEST OF THE SOUTHERN CALIFORNIA
COAST. A SWATH OF DRY MID TO UPPER LEVEL AIR CAN BE SEEN OVER THE
EASTERN PACIFIC WATERS...THE BAJA PENINSULA...NORTHWESTERN SONORA
AND ACROSS PARTS OF SOUTHERN CALIFORNIA AND INTO WESTERN ARIZONA.
MEANWHILE...VISIBLE SATELLITE IMAGERY AND RADAR MOSAIC FROM AROUND
THE REGION SHOW ANOTHER MCV THAT HAS DEVELOPED AS A RESULT OF LAST
NIGHTS CONVECTION...WITH THE CENTER OF THIS FEATURE NEAR BISBEE.

IR AND VISIBLE SATELLITE IMAGERY SHOW EXTENSIVE CLOUDINESS COVERING
THE SOUTHEASTERN HALF OF THE STATE GENERALLY FROM YUMA TO PRESCOTT
TO TUBA CITY. RADAR MOSAIC IS SHOWING VERY LIGHT RETURNS ACROSS
AREAS EAST OF TUCSON TOWARD THE NEW MEXICO BORDER...MORE
SPECIFICALLY OVER COCHISE COUNTY. THIS IS CLOSE TO THE PREVIOUSLY
MENTIONED MCV NEAR BISBEE. ON THE OPPOSITE END OF THE FORECAST
AREA...OVER WESTERN PIMA COUNTY IN THE VICINITY OF AJO AND ORGAN
PIPE NATIONAL MONUMENT...ISOLATED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED...WHICH IS NEAR THE INTERFACE OF THE DRY AIR TO THE WEST
AND THE MOIST AIR TO THE EAST. THIS INTERFACE TYPICALLY BECOMES A
BATTLE ZONE FOR CONVECTIVE DEVELOPMENT AND EXPECT TO SEE THIS
CONTINUE THROUGHOUT THE AFTERNOON HOURS TODAY. UNCERTAIN AS TO THE
AFFECT THE MCV WILL HAVE ON PORTIONS OF THE CWA THIS AFTERNOON.
YESTERDAYS MCV TENDED TO SUPPRESS ACTIVITY...AT LEAST NEAR THE
IMMEDIATE PROXIMITY OF THE CIRCULATION. HOWEVER...THE 12Z RUN OF THE
U OF A WRF/NAM DOES SHOW THE ACTIVITY THIS AFTERNOON TO BE SOMEWHAT
LIMITED OVER COCHISE COUNTY...BUT IT ALSO DOES NOT INITIALIZE THE
CONVECTION THAT IS CURRENTLY ONGOING OVER WESTERN PIMA COUNTY.
DURING THE AFTERNOON IT SHOWS A FAIRLY ACTIVE DAY ACROSS THE CENTRAL
PORTION OF MY FORECAST AREA...INCLUDING THE TUCSON METRO AND VERY
ACTIVE OVER THE TOHONO O'ODHAM NATION. THE 06Z RUN OF THE WRF/GFS
DID NOT INITIALIZE THE CONVECTION OUT WEST AND SHOWS MORE LIMITED
ACTIVITY COMPARED TO THE WRF/NAM. THAT SAID...I INCREASED POPS A BIT
OUT WEST AND DECREASED POPS OVER COCHISE COUNTY FOR THIS AFTERNOON.

FOR DETAILS REGARDING THE FORECAST BEYOND TODAY...PLEASE SEE
PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...VALID THRU 06/18Z.
ISOLD -SHRA/TS MAINLY OVER FAR WESTERN PIMA COUNTY THIS AM. SCTD
-TSRA/-SHRA DVLPG THIS AFTN INTO THIS EVENING. BRIEF WIND GUSTS OF
40-45 KTS MAY ACCOMPANY THE STRONGER TSRA. OTHERWISE...CLOUD DECKS
WILL MAINLY BE AT OR ABOVE 10K FT AGL AND SURFACE WIND WILL
GENERALLY BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
TODAY. THE MAIN IMPACT WILL BE THE COMBINATION OF BRIEF STRONG AND
GUSTY WINDS AND HEAVY RAINFALL. SOMEWHAT REDUCED COVERAGE OF SHOWERS
AND THUNDERSTORMS WILL BEGIN MONDAY. THEREAFTER...ADEQUATE MOISTURE
WILL MAINTAIN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
TUESDAY INTO NEXT SATURDAY. GENERALLY LIGHT TERRAIN DRIVEN WINDS
WILL PREVAIL OUTSIDE OF THUNDERSTORM INFLUENCES.

&&

.PREV DISCUSSION...LATEST MODELS CONTINUED TO SUGGEST AN UPSWING IN
SHOWER AND THUNDERSTORM ACTIVITY TODAY. THIS WAS MAINLY BASED ON A
DISTURBANCE TRACKING NORTHWARD IN THE SOUTHERLY FLOW AROUND THE
UPPER HIGH CENTERED OVER NEW MEXICO AND THE LOW PRESSURE SYSTEM
APPROACHING THE CALIFORNIA COAST. MODELS INDICATED A DECREASE IN
RAIN CHANCES AS DRIER AIR SPREADS IN FROM THE WEST IN ASSOCIATION
WITH THE LOW PRESSURE SYSTEM ENTERING CENTRAL CALIFORNIA BY
THURSDAY. DAYTIME TEMPERATURES WILL GRADUALLY LOWER AS THE LOW
PRESSURE SYSTEM ENTERS CALIFORNIA AND TRACKS THROUGH THE GREAT BASIN
THURSDAY INTO NEXT WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:58 AM MSTAreal Flood AdvisoryTWCPima107 min
Jul 5, 1:04 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 5, 1:51 PM MSTAreal Flood AdvisoryTWCPima54 min
Jul 5, 2:14 PM MSTFlash Flood WarningTWCPima2 hr
Jul 5, 4:02 PM MSTAreal Flood AdvisoryTWCPima118 min
Jul 5, 4:09 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.